Permanent makeup may run the risk of "serious, long-term disfiguring reactions," experts write in Friday's edition of The New England Journal of Medicine.
The warning comes from the CDC's Masja Straetemans, PhD, and Martin Belson, MD, along with the FDA's Linda Katz, MD, MPH.
In a brief letter to the journal, Straetemans and colleagues report that the FDA has gotten 150 reports since 2003 of adverse reactions in people who got permanent makeup.
Straetemans' team identified 101 patients with such complaints and interviewed 92 of them.
The patients' most common reactions to their permanent makeup were tenderness, swelling, and bumps in the areas where the permanent makeup was applied.
Two-thirds of the patients still had symptoms at the time of the interview. Symptoms lasted from five months to more than three years, on average. Healing happened faster in those with no history of allergies.
The researchers checked the medical records of 33 of the patients. Allergic reactions and skin nodules called granulomas were the most common diagnoses.
Background information on the FDA's web site states that "although the FDA has received numerous reports of allergic reactions to certain shades of ink in permanent makeup, marketed by a particular manufacturer, reports of allergic reactions to tattoo pigments have been rare. However, when they happen they may be particularly troublesome because the pigments can be hard to remove. Occasionally, people may develop an allergic reaction to tattoos they have had for years."
Straetemans' team notes that the ink product line associated with most of the reactions reported by the patients they studied was recalled in September 2004.
The researchers point out that they don't know how many people have gotten permanent makeup, so it's not clear if adverse events are rare or common in those people.
Straetemans and colleagues ask consumers and medical professionals to report adverse reactions to permanent makeup procedures to the FDA.
File those reports with the FDA's Center for Food Safety and Applied Nutrition Adverse Events Reporting System by phone at (301) 436-2405 or by email at firstname.lastname@example.org.
This article was reviewed by Louise Chang, MD.
SOURCES: Straetemans, M. The New England Journal of Medicine, June 28, 2007; vol 356: p 2753. FDA: "Tattoos and Permanent Makeup."